Oklahoma, 2024Damaging Winds in Oklahoma, August 23, 2024
August 23, 2024 · NWS OUN · 2 events in 1 county or zone
Despite being beneath a strong upper high-pressure center, scattered diurnal convection developed across northwestern Oklahoma. Strong heating and weak wind shear promoted a few disorganized storms with reports of downburst wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite being beneath a strong upper high-pressure center, scattered diurnal convection developed across northwestern Oklahoma. Strong heating and weak wind shear promoted a few disorganized storms with reports of downburst wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 23, 2:41 PM CST, 2 hours 24 minutes earlier. Its key messages:
- Updated at 340 PM CDT Fri Aug 23 2024
- Dangerous heat and humidity expected through the weekend
- Strong to severe thunderstorms are possible today and tomorrow over northwest Oklahoma with damaging winds possible
- Elevated fire weather conditions expected west through Saturday
- Pattern change next week
Area forecast discussion, Aug 23, 2:41 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
341 PM CDT Fri Aug 23 2024
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 340 PM CDT Fri Aug 23 2024
- Dangerous heat and humidity expected through the weekend
- Strong to severe thunderstorms are possible today and tomorrow
over northwest Oklahoma with damaging winds possible
- Elevated fire weather conditions expected west through Saturday
- Pattern change next week
&&
.SHORT TERM...
(This evening through Saturday)
Issued at 340 PM CDT Fri Aug 23 2024
Isolated thunderstorms could affect northwest Oklahoma this
afternoon and evening with wind gusts of 60 to 80 mph likely with
storms that develop near zone of low-level convergence and H850
warm front. Damaging winds and dry lightning are the primary
concerns with this afternoon's storms as very high LCLs and DCAPE
values of 1600 to 1800 J/kg will promote rapid evaporative
cooling, and subsequent damaging winds. Storm activity is expected
to dissipate near or just after sunset.
Tonight, another surge of low-level moisture is likely to keep
dewpoint temperatures in the mid-70's over southern into central
Oklahoma. This will keep overnight low temperatures abnormally
warm, with lows in the upper 70's to 80 degrees in some
locations.
The center of the mid-level high pressure system sits over our
forecast area tomorrow, though a shift to the northeast is
expected. As a result, the hottest temperatures are prog'd to
extend from southwest to northwest/northern Oklahoma, where
drybulb temperatures could reach 110+ degrees. Higher humidity
along an axis slightly to the east will result in dangerous heat
indices up to 115 degrees. Therefore, an Excessive Heat Warning
has been issued for western north Texas to parts of central
Oklahoma (including the OKC metro) to north-central Oklahoma.
There is a slight chance of scattered thunderstorms tomorrow
afternoon and evening across parts of northwest Oklahoma,
which could result in downbursts with strong/severe wind gusts.
Thompson
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 340 PM CDT Fri Aug 23 2024
Excessive heat winds down starting Sunday, though dangerous
heat and humidity is expected to linger over northern Oklahoma.
A weak mid-level low moves ashore Texas Sunday night as the ridge
overhead shifts slowly to the northeast over Missouri and as a
weakening trough lingers over the intermountain west. For now,
rain chances associated with the northern edge of the tropical
mid-level low remain very low (less than 15%) and are confined to
parts of southern Oklahoma and western north Texas on Tuesday and
Wednesday. Better chances of more widespread and wetting rain
return to much of the area starting next Thursday with the
approach of a southern stream shortwave and approaching cold
front.
Thompson
&&
.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Fri Aug 23 2024
Surface winds behind an outflow boundary across northern Oklahoma
have become southeasterly. Late this afternoon and evening, a few
storms may develop or move into northwest Oklahoma (WWR). If
storms form, they will have the potential to produce wind gusts
over 50 knots and should dissipate by 02Z. Otherwise, VFR
conditions are anticipated. A strong low level jet will develop by
03Z and may result in LLWS at WWR/CSM/PNC/SWO.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 77 100 77 96 / 10 10 10 0
Hobart OK 79 107 77 101 / 10 10 10 0
Wichita Falls TX 80 104 77 101 / 10 10 0 0
Gage OK 76 107 76 103 / 20 20 10 0
Ponca City OK 78 100 77 99 / 10 10 10 0
Durant OK 77 99 74 99 / 10 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 9 PM CDT Saturday for OKZ004-005-009-
010-014>016-021-022-030>032-041>043-046>048-050>052.
Excessive Heat Warning from noon to 9 PM CDT Saturday for
OKZ006>008-011>013-017>020-023>029-033>040-044-045.
Heat Advisory until 8 PM CDT this evening for OKZ009>026-028>032-
042-043.
Excessive Heat Warning until 8 PM CDT this evening for OKZ027-
033>041-044>048-050>052.
TX...Excessive Heat Warning from noon to 9 PM CDT Saturday for
TXZ083>090.
Excessive Heat Warning until 8 PM CDT this evening for
TXZ083>090.
&&
SHORT TERM...01
LONG TERM....01
AVIATION...06Hazardous weather outlook, Aug 23, 2:57 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
357 PM CDT Fri Aug 23 2024
OKZ004>048-050>052-TXZ083>090-242100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
357 PM CDT Fri Aug 23 2024
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...This Afternoon and Tonight...
.Heat...
Dangerous heat and humidity will lead to heat indices of 105 to
115 degrees this afternoon.
.Fire Weather...
Elevated fire weather is expected across much of western Oklahoma
and adjacent northern Texas this afternoon.
.Thunderstorms...
Thunderstorms are possible across western north Texas and western
Oklahoma this afternoon and evening. Strong to damaging wind gusts
up to 80 mph are possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Dangerous heat and humidity will lead to heat indices of 105 to
115 degrees on Saturday for most of the forecast area. Heat related
illnesses increase significantly during extreme heat and high
humidity events.
.Thunderstorms..
Scattered thunderstorms are possible again over parts of western
and northern Oklahoma on Saturday afternoon and evening, with
strong to damaging winds possible. Low storm chances return to
southeastern Oklahoma on Wednesday and over most areas Thursday.
.Fire Weather...
Elevated fire weather conditions are expected on Saturday from
western north Texas to western and northwestern Oklahoma due to
very dry vegetation, low humidity, and abnormally high
temperatures.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 23, 4:12 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
512 PM CDT Fri Aug 23 2024
OKZ009-010-232245-
Woodward OK-Ellis OK-
512 PM CDT Fri Aug 23 2024
...Strong thunderstorms will impact portions of central Ellis and
southwestern Woodward Counties through 545 PM CDT...
At 510 PM CDT, Doppler radar was tracking a strong thunderstorms 6
miles southwest of Fargo moving northeast at 20 mph. Other strong
thunderstorms were located 6 miles north of Arnett and 4 miles
northwest of Gage.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woodward, Shattuck, Arnett, Gage, Fargo, Fort Supply, and Tangier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3660 9956 3659 9951 3636 9925 3609 9979
3637 9997
TIME...MOT...LOC 2210Z 233DEG 18KT 3634 9955 3622 9976
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
..speg.Special weather statement, Aug 23, 4:49 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Norman OK
549 PM CDT Fri Aug 23 2024
OKZ010-232315-
Woodward OK-
549 PM CDT Fri Aug 23 2024
...A strong thunderstorm will impact portions of southern Woodward
County through 615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Fargo, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woodward, Mooreland, and Tangier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3638 9909 3624 9955 3633 9961 3643 9960
3662 9925
TIME...MOT...LOC 2249Z 242DEG 26KT 3636 9952
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
..speg.Thunderstorm Wind, Woodward
- When
- August 23, 5:05 PM CST
- Where
- Woodward County, 3 mi SW of Woodward
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 36.399, -99.428
Relayed images showing roof damage to a house and metal machine shed. A camper trailer was also blown over. Report relayed through broadcast media. Location is approximate and time is radar estimated.
Thunderstorm Wind, Woodward
- When
- August 23, 5:15 PM CST
- Where
- Woodward County, 2 mi N of Woodward
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.459, -99.390
Multiple power poles snapped along Oklahoma Highway 34 north of the community of Woodward. Report relayed through broadcast media. Location is approximate and time is radar estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Oklahoma, August 23 to 26, 2024117 events
- Damaging Winds in Montana, August 23, 2024$236,000 · 63 kt wind · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 23 to 24, 20247 events
- Hail and Damaging Winds in Texas, August 23, 20241 in hail · 7 events
- Hail and Damaging Wind in Montana, August 23, 20242.5 in hail · 6 events
- Damaging Winds in Texas, August 23, 2024$12,000 · 61 kt wind · 2 events
- Damaging Wind and Heavy Rain in Florida, August 23, 2024$2,000 · 4 events
- Flash Flooding and Hail in Arizona, August 23, 2024$2,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Nebraska, August 23, 202452 kt wind · 4 events
- High Wind in Nevada, August 23 to 24, 202472 kt wind · 3 events
- Flash Flood and Hail in Utah, August 23, 20241.25 in hail · 3 events
- Wildfire in Montana, August 23 to 31, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203010, 1203012.